Wyoming, 2020Blizzard and High Wind in Wyoming, January 1, 2020
January 1, 2020 · NWS CYS · 12 events in 11 counties and zones
Strong winds and moderate snow created blizzard conditions along Interstate 80 the morning and afternoon of New Years Day across portions of Carbon and Albany Counties. High winds were also felt across much of southeastern Wyoming with measured wind gusts in the upper 60 and low 70 mph ranges.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds and moderate snow created blizzard conditions along Interstate 80 the morning and afternoon of New Years Day across portions of Carbon and Albany Counties. High winds were also felt across much of southeastern Wyoming with measured wind gusts in the upper 60 and low 70 mph ranges.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 31, 10:42 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Dec 31, 10:42 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1042 PM MST Tue Dec 31 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM MST Tue Dec 31 2019
Strong winds are the forecast concern through the short term and
beyond...followed by heavy mountain snow.
Currently...Surface trough being analyzed just east of Bordeaux
this afternoon with a strong surface pressure gradient to the
west. Current Craig to Casper SLPRES gradient in excess of 13mbs.
Results are strong winds at Bordeaux and increasing winds out by
Arlington this afternoon. Arlington has been gusting to 56mph and
other sites in WY110 have been on the increase. Also seeing strong
winds in northern Carbon/Albany Counties this afternoon. Decided
to start 110 now as well as 104 and 105. For 104 and 105...may
have the warnings going too long into Wednesday morning. Later
shifts can adjust as needed.
Latest Craig to Casper high wind guidance showing increasing 850
and 700mb gradients as well. 21Z 850/700mb height gradients of
70/57mtrs respectively that will continue to increase this
evening. Moved up the start times on the south Laramie Range and
foothills to 00Z this afternoon to account for these increasing
gradients.
Finally in the short term...guidance continues to show heavy snow
breaking out over the Snowy and Sierra Madre Ranges overnight that
persists through Wednesday. Decided to upgrade the watches to
warnings as I am getting almost 2 feet of snow through Wednesday
into Thursday.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 124 PM MST Tue Dec 31 2019
We get a reprieve in the winds for Thursday briefly as shortwave
moves east. But the break will be brief before winds turn more
westerly and begin to increase once again. Next low pressure
system moves into Washington State Friday with increasing winds
out ahead of it across southeast Wyoming.
GFS 700mb winds off the 12Z model run 70-75kts across southeast
Wyoming Saturday...so another high wind event looking likely.
Craig to Casper gradients increase as early as Friday
afternoon...so we could be dealing with strong winds then. Still a
few days out...so things could change. Will concentrate on this
upcoming event for now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1034 PM MST Tue Dec 31 2019
Upper level clouds have been passing over the region this evening
with gusty west winds at SE WY terminals. Winds will continue to
increase heading into Wednesday morning and afternoon with gusts
30-40 kts expected, especially for KCYS, KLAR, and KRWL.
Additionally, snow showers will pass over KRWL as soon as 11z
Wednesday dropping conditions down to MVFR, possibly IFR, at
times Wednesday morning. High-res guidance continues lowered
ceilings west of the Laramie Range into Wednesday evening.
&&
.FIRE WEATHER...
Issued at 230 PM MST Tue Dec 31 2019
Strong west to northwest winds upcoming over the next several days
as a low pressure system tracks across Montana. Wind prone areas
likely to see winds in excess of 60 mph through Wednesday with
another more widespread wind event this weekend. Fortunately...we
do have snow on the ground in most locations...so fuels are not
conducive to rapid fire spread. Heavy snow in the Snowy and Sierra
Madre Ranges Wednesday and Thursday with over a foot likely.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 6 AM Wednesday to 5 PM MST Thursday
for WYZ112-114.
High Wind Warning until 8 PM MST Wednesday for WYZ106-110-116-
117.
High Wind Warning until 11 AM MST Wednesday for WYZ104-105.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...MB
FIRE WEATHER...GCCHazardous weather outlook, Dec 31, 2:37 AM MST, 21 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
237 AM MST Tue Dec 31 2019
WYZ106-110-116-117-010945-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
237 AM MST Tue Dec 31 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Wind Chill Advisory is in effect until 9 AM for the North Snowy
Range Foothills and the South Laramie Range for wind chill
temperatures as cold as 30 degrees below zero.
A High Wind Warning is in effect for the Central Laramie Range and
Southwest Platte County through tonight, with a High Wind Warning
elsewhere after 7 PM this evening. Expect west winds of 30 to 45
mph with gusts to 65 mph.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
High Wind Warnings will continue until 8 PM Wednesday. Scattered
to numerous snow showers will occur for the North Snowy Range
Foothills and the Southern Laramie Range for Wednesday into
Wednesday night, with areas of blowing snow. Strong winds will be
possible again late this week into this weekend.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-105-109-111>115-010945-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
237 AM MST Tue Dec 31 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Wind Chill Advisory is in effect until 9 AM for wind chill
temperatures as cold as 30 degrees below zero.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A Winter Storm Watch is in effect from 6 AM Wednesday until 6 AM
Thursday for the Snowy and Sierra Madre Ranges. Snow, heavy at
times, will be possible, with total snow accumulations of 10 to 15
inches possible. Strong west winds will produce areas of blowing
snow. Another strong wind event is possible again late this week
into this weekend.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-118-119-
010945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-East Platte County-
Goshen County-Central Laramie County-East Laramie County-
237 AM MST Tue Dec 31 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A strong wind event is possible late this week into this weekend.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
In the hours before
Local storm report, Dec 31, 8:17 PM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
817 PM MST TUE DEC 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM NON-TSTM WND GST 16 NW WHEATLAND 42.21N 105.18W
12/31/2019 M65 MPH PLATTE WY DEPT OF HIGHWAYS
CWOP STATION EW8763 WHEATLAND.
0500 PM NON-TSTM WND GST 1 N ARLINGTON 41.60N 106.21W
12/31/2019 M63 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION KARL - ARLINGTON ALONG
I-80.
0750 PM NON-TSTM WND GST 7 SW FEDERAL 41.19N 105.20W
12/31/2019 M60 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT MESONET STATION WILDCAT TRAIL ALONG
WY210.
0618 PM NON-TSTM WND GST 12 WSW WARREN AF BASE 41.10N 105.07W
12/31/2019 M60 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT MESONET STATION OTTO ALONG I-80.
0522 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
12/31/2019 M60 MPH PLATTE WY DEPT OF HIGHWAYS
WYDOT MESONET STATION KBRX - BORDEAUX ALONG
I-25.
0726 PM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.25W
12/31/2019 M58 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION FOOTE CREEK ALONG
I-80.
&&
BROTHERSHigh Wind, Central Laramie Range and Southwest Platte County
- When
- January 1, 12:00 AM MST to 2:30 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.
High Wind, North Snowy Range Foothills
- When
- January 1, 12:00 AM MST to 12:44 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Cooper Cove or seven miles east-southeast of Arlington measured the reported wind gust.
High Wind, South Laramie Range
- When
- January 1, 12:00 AM MST to 1:25 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Wildcat Trail or seven miles northeast of Buford measured the reported wind gust. Two Union Pacific Railroad sites in the zone also measured wind gusts in the 70 mph range with the Lynchwood sensor measuring a peak gust of 76 mph.
High Wind, South Laramie Range Foothills
- When
- January 1, 12:00 AM MST to 1:38 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Wyo Hill south of Cheyenne measured the reported wind gust. Several other transportation sensors along Interstate 80 had gusts in the upper 60s and low 70s.
High Wind, Central Laramie County
- When
- January 1, 1:58 AM MST to 11:46 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater measured the reported wind gust. The Cheyenne Airport ASOS also measured a peak wind gust of 66 mph.
High Wind, Laramie Valley
- When
- January 1, 2:15 AM MST to 1:15 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust.
High Wind, Shirley Basin
- When
- January 1, 3:15 AM MST
- Where
- Shirley Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor UP087 located two miles east-southeast of Medicine Bow measured the reported wind gust.
High Wind, Converse County Lower Elevations
- When
- January 1, 5:15 AM MST to 5:31 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
CWOP site E6313 in Douglas measured the reported wind gust.
Blizzard, Central Carbon County
- When
- January 1, 9:24 AM MST to 11:00 PM MST
- Where
- Central Carbon County forecast zone
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Airport reported visibility at or below 1/4 mile for 3 hours with wind gusts in excess of 35 mph. Media stories showed stranded vehicles in Rawlins with snow drifts over 2 feet.
High Wind, East Platte County
- When
- January 1, 9:54 AM MST to 10:16 AM MST
- Where
- East Platte County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo measured the reported wind gust.
Blizzard, North Snowy Range Foothills
- When
- January 1, 10:06 AM MST to 11:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Blizzard conditions observed on WYDOT webcams and sensors with visibility reported 1/4 mile or less for three hours. Winds gusting in excess of 60 mph. Interstate 80 closed for extended period due to these conditions.
High Wind, Upper North Platte River Basin
- When
- January 1, 12:08 PM MST to 12:16 PM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Skyline measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Debris Flows in Idaho, January 1, 2020$2.0 million · 2 events
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in New Mexico, January 1 to 31, 202011 events
- Drought in Texas, January 1 to 31, 202010 events
- Winter Storm and Heavy Snow in Colorado, January 1 to 3, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
- Flooding in South Dakota, January 1 to 31, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865145, 865175, 865202, 865217, 865226, 865191, 865143, 865142, 865228, 865146, 865229, 865178.